Alert archive / South Dakota / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 2, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at May 22, 2016, 6:32 PM CDT for Campbell County, South Dakota. It was in force for 46 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 22, 2016, 6:32 PM CDT (23:32 UTC)
- Expired
- May 22, 2016, 7:18 PM CDT
- In force
- 46 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Campbell County, SD
The radar
The Bismarck radar (KBIS), 118 km from the middle of the area, began a volume at 23:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 22, 6:34 PM CDT | HAIL 1 | Mound City, SD | |
| May 22, 6:34 PM CDT | HAIL 1 | Mound City, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 22, 5:21 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 11.5 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 900 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 277 m²/s²
- 0-3 km storm-relative helicity
- 339 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
086 WUUS53 KABR 222332 SVRABR SDC021-230030- /O.NEW.KABR.SV.W.0002.160522T2332Z-160523T0030Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 632 PM CDT SUN MAY 22 2016 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL CAMPBELL COUNTY IN NORTH CENTRAL SOUTH DAKOTA... * UNTIL 730 PM CDT * AT 631 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER MOUND CITY... OR 15 MILES NORTH OF SELBY...MOVING NORTH AT 20 MPH. HAZARD...QUARTER SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...DAMAGE TO VEHICLES IS EXPECTED. * THIS SEVERE THUNDERSTORM WILL BE NEAR... HERREID AROUND 655 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 4594 9987 4566 10005 4567 10021 4594 10018 TIME...MOT...LOC 2331Z 192DEG 17KT 4573 10012 HAIL...1.00IN WIND...<50MPH $$ SD
3 follow-up statements
296
WWUS53 KABR 222346
SVSABR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
646 PM CDT SUN MAY 22 2016
SDC021-230030-
/O.CON.KABR.SV.W.0002.000000T0000Z-160523T0030Z/
CAMPBELL SD-
646 PM CDT SUN MAY 22 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR CENTRAL CAMPBELL COUNTY...
AT 644 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR HERREID...OR 20
MILES NORTH OF SELBY...MOVING NORTH AT 20 MPH.
HAZARD...QUARTER SIZE HAIL.
SOURCE...PUBLIC AT 634 PM CDT QUARTER SIZE HAIL WAS REPORTED AT
MOUND CITY.
IMPACT...DAMAGE TO VEHICLES IS EXPECTED.
THIS SEVERE STORM WILL BE NEAR...
HERREID AROUND 655 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4594 9987 4566 10005 4567 10021 4594 10018
TIME...MOT...LOC 2344Z 192DEG 17KT 4579 10010
HAIL...1.00IN
WIND...<50MPH
$$
SD297 WWUS53 KABR 230003 SVSABR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 703 PM CDT SUN MAY 22 2016 SDC021-230030- /O.CON.KABR.SV.W.0002.000000T0000Z-160523T0030Z/ CAMPBELL SD- 703 PM CDT SUN MAY 22 2016 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT FOR NORTH CENTRAL CAMPBELL COUNTY... AT 702 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER HERREID...OR 23 MILES WEST OF EUREKA...MOVING NORTH AT 25 MPH. HAZARD...QUARTER SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...DAMAGE TO VEHICLES IS EXPECTED. THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTH CENTRAL CAMPBELL COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 4594 9989 4576 10003 4576 10020 4594 10018 TIME...MOT...LOC 0002Z 198DEG 22KT 4587 10009 HAIL...1.00IN WIND...<50MPH $$ SD
338
WWUS53 KABR 230018
SVSABR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
718 PM CDT SUN MAY 22 2016
SDC021-230028-
/O.CAN.KABR.SV.W.0002.000000T0000Z-160523T0030Z/
CAMPBELL SD-
718 PM CDT SUN MAY 22 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL CAMPBELL COUNTY
IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT FOR
NORTH CENTRAL SOUTH DAKOTA.
LAT...LON 4594 9989 4576 10003 4576 10020 4594 10018
TIME...MOT...LOC 0016Z 192DEG 17KT 4594 10007
$$
SDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 3:54 PM CDT, 2 hours 38 minutes earlier.
Area forecast discussion, May 22, 3:54 PM CDT, 2 hours 38 minutes before
Area Forecast Discussion National Weather Service Aberdeen SD 354 PM CDT SUN MAY 22 2016 .SHORT TERM...(This Evening through Tuesday Night) Issued at 353 PM CDT SUN MAY 22 2016 The threat for severe storms this evening through tonight will be the main forecast concern. A shortwave currently over northern Utah will continue tracking towards the Northern Plains tonight. This shortwave will help advance a surface cold front/dry line across the Dakotas tonight. Plenty of instability and 0-6 km bulk shear will be located with this front with strong to severe storms possible....more so for counties along and west of the Missouri River. If individual supercells can develop late this afternoon...then tornadoes could be possible in south central South Dakota where slightly better 0-1 km bulk shear will be located. That said...most CAMS suggest clusters of storm to severe storms will be the likely scenario with large hail and damaging winds the main threat. As storms track eastward overnight...a strenthening LLJ should help maintain a wind and large hail. Also...with high PWATS tonight...along with the possiblity for training storms...locally heavy rainfall will possible tonight as well. Thankfully flash flood guidance is fairly high due to the recent dry weather. Most of the convection should diminish toward Monday morning in the eastern CWA with dry conditions possible around midday. With the front stalling along I-29...additional thunderstorms will be possible during the afternoon hours. The threat for severe storms looks unlikely. Tuesday looks mostly dry until the late afternoon hours. This is when another shortwave will cross the region with showers and thunderstorms possible Tuesday night for most areas. Severe storms are not expected. .LONG TERM...(Wednesday through Sunday) Issued at 353 PM CDT SUN MAY 22 2016 An active pattern is expected for the long term. Broad southwest mid level flow will keep a storm track directed at the Central/Northern Plains for much of the time period. The period with the greatest potential for decent/widespread rain and thunder will be late Tuesday night and Wednesday as a strong wave propagates across the cwa. After that...forecast details become a little muddy. With a frontal boundary splayed out south of the region...there will be continued chances for pcpn most periods. Confidence in timing...etc is low at this point. temperatures are expected to average out near normal for the period. && .AVIATION...(For the 18Z TAFS through 18Z Monday Afternoon) Issued at 1217 PM CDT SUN MAY 22 2016 A mix of vfr/vfr conditions are expected through the rest of today and tonight as a front moves east over the region. Sct shra/tsra are expected to form again over western SD this afternoon and evening then move east overnight. Gusty winds and low vsby can be expected with thunderstorms. && .ABR Watches/Warnings/Advisories... SD...NONE. MN...NONE. && SHORT TERM...SD LONG TERM...TDK AVIATION...TDK
Hazardous weather outlook, May 22, 4:25 AM CDT, 14 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 425 AM CDT SUN MAY 22 2016 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-230930- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 425 AM CDT SUN MAY 22 2016 /325 AM MDT SUN MAY 22 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THERE IS THE RISK FOR AFTERNOON AND EVENING THUNDERSTORM DEVELOPMENT ALONG AND WEST OF THE MISSOURI VALLEY. THE SEVERE THREAT WITH THESE STORMS WILL BE MAINLY LARGE HAIL AND STRONG WINDS...HOWEVER AN ISOLATED TORNADO THREAT ALSO EXISTS. AS THE EVENING PROGRESSES THE THREAT MOVES INTO CENTRAL AND EASTERN SOUTH DAKOTA FOR MAINLY LARGE HAIL...STRONG WINDS...AND HEAVY RAIN. RAINFALL TOTALS COULD TOP 1 TO 3 INCHES. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS WILL LINGER INTO FAR EASTERN SOUTH DAKOTA AND WESTERN MINNESOTA EARLY MONDAY. THE SEVERE WEATHER THREAT WILL HAVE DIMINISHED BY THIS POINT...HOWEVER HEAVY RAIN IS STILL POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED LATER TODAY/TONIGHT. CONNELLY
In the hours before
Local storm report, May 22, 6:28 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
628 PM CDT SUN MAY 22 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0622 PM HAIL WAKPALA 45.66N 100.53W
05/22/2016 E0.88 INCH CORSON SD PUBLIC
NICKEL HAIL COVERING THE GROUND.
&&
EVENT NUMBER ABR1600231
KGThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 6:05 PM CDT | Severe Thunderstorm Warning | ABR | Campbell, Corson, Walworth | 40 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.